Hail, Pottawatomie
- When
- April 21, 1:39 PM CST
- Where
- Pottawatomie County, Wheaton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -96.317
12 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 21, 3:00 AM CST, 10 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CDT THU APR 21 2005 .DISCUSSION... TWO AREAS OF CONVECTION AT MIDNIGHT WERE PROGRESSING ACROSS EASTERN KANSAS. STORMS OVER SOUTHCENTRAL KANSAS FROM AFTERNOON HEATING WERE WEAKENED AND DISSIPATED. MEANWHILE STORMS FROM NORTHCENTRAL INTO NORTHEAST KANSAS INCREASED ALONG AN EAST-WEST BOUNDARY WITH MOIST SOUTHERLY INFLOW. ONGOING ACTIVITY AT FORECAST TIME WILL CONTINUE TO LIFT NORTHEAST AND WEAKEN BY MID-MORNING. WITH BOUNDARY HOLDING NEAR THE NEBRASKA BORDER...ANTICIPATE SCATTERED STORMS TO FIRE BY MID-DAY ACROSS THE NORTHERN COUNTIES AND BECOME MORE NUMEROUS AND SEVERE AS THEY DEVELOP SOUTHWARD INTO THE MOIST THETA-E AXIS WITH AFTERNOON HEATING. DRYLINE WILL SWEEP EAST DURING THE AFTERNOON AND EARLY EVENING PUSHING STORMS INTO MISSOURI. THERE WILL BE A PRECIP-FREE PERIOD DURING THE EVENING UNTIL AFTER MIDNIGHT WHEN WRAP-AROUND MOISTURE WITH THE UPPER LOW SWINGS SOUTH FROM NEBRASKA. THIS WILL CREATE A CHANCE FOR SHOWERS MOST AREAS FRIDAY MORNING BEFORE THE UPPER LOW BEGINS TO FILL A DRIFT TO THE EAST. CLOUDS ACROSS THE FORECAST AREA AT SUNRISE WILL BREAK SOME BY NOON...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THIS WILL ALLOW AFTERNOON HEATING TO PUSH TEMPERATURES INTO THE MID/UPPER 70S. ABUNDANT MOISTURE...WARM TEMPERATURES...A SURFACE FRONT TO THE NORTH AND OTHER OUTFLOW BOUNDARIES WILL SET THE STAGE FOR SEVERE WEATHER THIS AFTERNOON PER SPC DISCUSSION. HAVE INCLUDED SEVERE WORDING IN ZONES FOR LARGE HAIL AND DAMAGING WINDS. WILL ALSO INCLUDE THE MENTION OF TORNADOES FOR ALL BUT THE NORTHCENTRAL COUNTIES IN HAZARDS DISCUSSION. NORTHWEST WINDS WILL BE GUSTY ON FRIDAY AND BRING MUCH COOLER AIR TO THE FORECAST AREA WITH MOST HIGHS AROUND 60. WINDS DROP OFF FRIDAY NIGHT AS SURFACE RIDGE BEGINS TO BUILD IN FROM THE WEST AND TEMPERATURES FALL INTO THE UPPER 30S. THE SURFACE RIDGE WILL BE CENTERED ACROSS THE AREA SUNDAY MORNING...AND WILL HAVE TO EVALUATE WHETHER TEMPERATURES MIGHT BE LOWERED MORE WITH CLEAR SKIES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 132 PM CDT THU APR 21 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-221000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 132 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS AFTERNOON CONTINUING INTO THE EVENING HOURS OVER EASTERN PORTIONS OF THE AREA. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH EVEN SOME TORNADOES POSSIBLE ESPECIALLY NORTH OF INTERSTATE 70. THE SEVERE WEATHER THREAT SHOULD DIMINISH RAPIDLY DURING THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1136 AM CDT THU APR 21 2005 KSZ008>012-020>024-034-212200- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1136 AM CDT THU APR 21 2005 TORNADO WATCH NUMBER 175 IS IN EFFECT UNTIL 500 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES IN THE WATCH ARE... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
12 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Very weak tornado briefly touched down. It caused little to no damage as it traveled across open country.
Hail damaged windshields and roofs of some outbuildings.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448289, 5448290, 5448291, 5448292, 5448293, 5448294, 5448295, 5448296, 5448297, 5448298, 5448299, 5448381, 5448382, 5448383.